Alert archive / Georgia / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 90, NWS Tallahassee, FL

April 1, 20166 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Apr 1, 2016, 2:01 PM EDT for 6 counties in Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 1, 2016, 2:01 PM EDT (18:01 UTC)
Expired
Apr 1, 2016, 2:33 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Baker County, GA, Calhoun County, GA, Dougherty County, GA, Lee County, GA, Randolph County, GA, Terrell County, GA

The radar

The Ft Rucker radar (KEOX), 114 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 1, 7:26 AM EDTTornado WatchSPC12 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2016-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2016-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
561 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

516 
WUUS52 KTAE 011801
SVRTAE
GAC007-037-095-177-243-273-011900-
/O.NEW.KTAE.SV.W.0090.160401T1801Z-160401T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
201 PM EDT FRI APR 1 2016

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGHERTY COUNTY IN SOUTHWESTERN GEORGIA...
  EASTERN CALHOUN COUNTY IN SOUTHWESTERN GEORGIA...
  NORTHERN BAKER COUNTY IN SOUTHWESTERN GEORGIA...
  SOUTHEASTERN TERRELL COUNTY IN SOUTHWESTERN GEORGIA...
  SOUTHWESTERN LEE COUNTY IN SOUTHWESTERN GEORGIA...
  SOUTHEASTERN RANDOLPH COUNTY IN SOUTHWESTERN GEORGIA...

* UNTIL 300 PM EDT

* AT 201 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES NORTH OF MORGAN TO 8 MILES SOUTHWEST OF
  LEARY...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MORGAN...ALBANY...PUTNEY...LEARY...MARINE CORPS LOGISTICS BASE...EAST
  ALBANY...TURNER CITY...WALKER...PATMOS...CORDRAYS MILL...FORRESTER...OAK
  HILL...CLARKS MILL...PECAN CITY...PALMYRA...DUCKER...SOUTHWEST GA
  REGIONAL A/P...RED STORE CROSSROADS...ELMODEL WMA AND PRETORIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHWESTERN
GEORGIA.

LAT...LON 3170 8402 3144 8405 3144 8414 3142 8415
      3141 8418 3139 8418 3140 8419 3139 8420
      3136 8420 3136 8422 3134 8423 3133 8464
      3134 8463 3134 8464 3165 8464 3172 8403
TIME...MOT...LOC 1801Z 247DEG 37KT 3164 8457 3137 8459 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
2 follow-up statements
875 
WWUS52 KTAE 011817
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
217 PM EDT FRI APR 1 2016

GAC007-037-243-011827-
/O.CAN.KTAE.SV.W.0090.000000T0000Z-160401T1900Z/
CALHOUN GA-BAKER GA-RANDOLPH GA-
217 PM EDT FRI APR 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CALHOUN...NORTHERN
BAKER AND SOUTHEASTERN RANDOLPH COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHWESTERN
GEORGIA.

LAT...LON 3170 8402 3144 8405 3144 8441 3168 8442
      3172 8403
TIME...MOT...LOC 1817Z 249DEG 40KT 3169 8435 3142 8437 

$$

GAC095-177-273-011900-
/O.CON.KTAE.SV.W.0090.000000T0000Z-160401T1900Z/
DOUGHERTY GA-TERRELL GA-LEE GA-
217 PM EDT FRI APR 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR DOUGHERTY...SOUTHEASTERN TERRELL AND SOUTHWESTERN LEE COUNTIES...

AT 217 PM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF DAWSON TO 7 MILES NORTH OF
NEWTON...MOVING EAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ALBANY...PUTNEY...MARINE CORPS LOGISTICS BASE...TURNER CITY...EAST
ALBANY...WALKER...FORRESTER...PECAN CITY...PALMYRA...DUCKER...RADIUM
SPRINGS...SOUTHWEST GA REGIONAL A/P...CENTURY...SOUTH ALBANY...LOCKETT
CROSSING...OAKLAND...STOCKS...ARMENA...WILLIAMSBURG AND PRETORIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHWESTERN
GEORGIA.

LAT...LON 3170 8402 3144 8405 3144 8441 3168 8442
      3172 8403
TIME...MOT...LOC 1817Z 249DEG 40KT 3169 8435 3142 8437 

HAIL...<.75IN
WIND...60MPH
 
$$

42-DVD
730 
WWUS52 KTAE 011833
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
233 PM EDT FRI APR 1 2016

GAC095-177-273-011843-
/O.CAN.KTAE.SV.W.0090.000000T0000Z-160401T1900Z/
DOUGHERTY GA-TERRELL GA-LEE GA-
233 PM EDT FRI APR 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR DOUGHERTY...SOUTHEASTERN
TERRELL AND SOUTHWESTERN LEE COUNTIES IS CANCELLED...
            
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM EDT FOR SOUTHWESTERN
GEORGIA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3170 8402 3144 8405 3144 8441 3168 8442
      3172 8403
TIME...MOT...LOC 1830Z 247DEG 37KT 3175 8420 3148 8422 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 1, 10:41 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, Apr 1, 10:41 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1041 AM EDT FRI APR 1 2016

...Severe Weather and Flooding Threat Continues through early
Saturday...

.Update...

Initial round of convection weakened as it moved east, but another
large area of convection is developing into our Southeast Alabama
zones. Initially, this appears to be setting up just north of the
areas of heaviest rain yesterday across Geneva and Houston
Counties where 3-4 inches fell. An additional 2-3 inches is likely
from today's convection. Our Southeast AL and adjacent Southwest
GA zones are under a flash flood watch an a tornado watch is also
in effect until 19Z. Deep layer shear continues to look supportive
of severe weather, but the immediate concern will be flash
flooding.

&&

.Prev Discussion [641 AM EDT]...

.Near Term [Through Tonight]...
The 9 pm EDT regional surface analysis showed a cold front
approaching the Mississippi River, with plenty of deep moist
convection ahead of it to our north and northwest. Vapor imagery
and upper air data showed split upper level flow over the CONUS.
The main feature of interest for our region was the positive-tilt
northern stream trough over the Central Plains. This trough will
be slow to translate eastward, and so will the surface cold front.
With ample moisture and large scale ascent today and tonight, it's
not a question of will it rain; it's simply a question of when and
how much. This is the complicated part of this forecast, as
mesoscale features and diabatic temperature changes, which are
often a challenge for numerical guidance, will likely play the
largest role in the details. It's safe to say that beginning
around daybreak, numerous rain bands will begin to develop across
western portions of our forecast area, the spread eastward by
afternoon.

Assessing the timing and extent of the severe thunderstorm threat
is challenging. It is nearly certain that the deep layer shear
will be sufficient for storm organization, and that the 0-1 km
shear will be somewhat supportive of a tornado as well. The tricky
part is forecasting buoyancy. The NWP guidance forecasts unusually
steep mid- tropospheric lapse rates this morning, but then quickly
destroys the EML through latent heating from a large area of deep
moist convection. The models also forecast a sharp increase in
surface- based CIN by afternoon as rain-cooled air helps stabilize
the PBL across much of our forecast area. This could limit the
threat of surface-based storms (and wind damage/tornadogenesis)
later this afternoon. Then there is the question of whether or not
the PBL can destabilize overnight, especially with ongoing rain.
Confidence is therefore low in forecasting the details of the
severe storm threat. For those isolated storms with the strongest
updrafts, the main threat will be damaging wind gusts and hail,
though an isolated tornado is also possible.

.Short Term [Saturday Through Sunday]...
Front is expected to stretch from near Valdosta to Tallahassee
around sunrise on Saturday. Showers and thunderstorms will be
ongoing ahead of the front, with an isolated strong to severe
storm possible through midday. Highs temperatures will be slightly
cooler on Saturday as the new air mass filters in behind the
front. However, with plenty of spring sun, still expect
temperatures to reach the 70s. Temperatures will cool into the mid
to upper 40s by Sunday morning before rebounding into the lower to
mid 70s Sunday afternoon.

.Long Term [Sunday Night Through Friday]...
Dry and seasonable conditions are expected through the first half
of the work week, with northwesterly flow developing aloft and the
upper trough axis along the eastern seaboard. Expect highs in the
mid to upper 70s and lows in the upper 40s to lower 50s through
Wednesday. The next front is expected to rapidly cross the area on
Thursday, accompanied by a chance of showers and possibly a few
thunderstorms.

.Aviation...

[Through 12Z Saturday] Aviators should prepare for a rainy day and
night across the region. Areas of IFR cigs this morning will
improve to MVFR by late morning. TSRA will develop across
southeast AL and the FL Panhandle this morning, then spread
eastward through mid afternoon. Another "wave" of rain will affect
all terminals overnight. A few storms could be severe with gusts
to 50 KT and hail.

.Marine...
Moderate onshore flow will continue today before becoming offshore
late tonight and Saturday in the wake of a cold front. A period of
Small Craft Advisory conditions will be possible Saturday night
into early Sunday. Winds and seas will diminish for the beginning
of the work week as high pressure builds over the region.

.Fire Weather...
No concerns.

.Hydrology...
Current conditions across the region show above normal stream
flows in the lower portion of the river basins, except in the
Suwannee. Flooding is still occurring on the Ochlockonee,
Apalachicola, Withlacoochee, and Choctawhatchee Rivers in Florida.

Flooding concerns will continue through tonight as a cold front
crosses the region. Due to the slow movement of the frontal
system, the potential exists for additional widespread 2 to 4
inch rainfall totals across the area with isolated heavier totals
of 5 to 6 inches possible. The blend of the latest guidance
suggests the heavier totals would be most likely in the Florida
Panhandle through SE Alabama and SW Georgia, which would suggest
at least that the most impactful river flooding would be limited
to areas already in flood.

With heavy rain rate possible with the storms today, the Flash
Flood Watch remains in place for most of the region through
Saturday morning.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   80  67  75  48  74 /  80  80  60   0   0
Panama City   73  64  71  52  70 /  90  80  40   0   0
Dothan        75  58  71  46  71 /  90  90  20   0   0
Albany        76  61  72  45  71 /  90  90  30   0   0
Valdosta      81  67  74  47  73 /  80  70  80   0   0
Cross City    83  70  78  49  76 /  30  40  80  10   0
Apalachicola  75  68  74  51  71 /  70  70  60   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Saturday morning FOR Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Coastal
     Jefferson-Coastal Wakulla-Gadsden-Holmes-Inland Bay-Inland
     Franklin-Inland Gulf-Inland Jefferson-Inland Wakulla-
     Jackson-Leon-Liberty-North Walton-South Walton-Washington.

     High Rip Current Risk through Saturday morning FOR Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through Saturday morning FOR Baker-Ben Hill-
     Berrien-Brooks-Calhoun-Clay-Colquitt-Cook-Decatur-Dougherty-
     Early-Grady-Irwin-Lee-Miller-Mitchell-Quitman-Randolph-
     Seminole-Terrell-Thomas-Tift-Turner-Worth.

AL...Flash Flood Watch through Saturday morning FOR Coffee-Dale-
     Geneva-Henry-Houston.

GM...NONE.
&&

UPDATE...WOOL
NEAR TERM...FOURNIER
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...FOURNIER
MARINE...CAMP
FIRE WEATHER...FOURNIER
HYDROLOGY...CAMP/MCDERMOTT

In the hours before

Local storm report, Apr 1, 12:41 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1241 PM EDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1155 AM     TSTM WND DMG     BROWNS CROSSROADS       31.42N 85.53W
04/01/2016                   DALE               AL   911 CALL CENTER

            TREE DOWN NEAR BROWNS CROSSROADS

&&

DVD
Local storm report, Apr 1, 12:51 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1251 PM EDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      2 SE ROBERTS CROSSROADS 31.58N 85.50W
04/01/2016                   DALE               AL   911 CALL CENTER

            FLOODING NEAR 1914 COUNTY ROAD 47 WITH VEHICLES STUCK

&&

DVD
Local storm report, Apr 1, 1:00 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
100 PM EDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     FLASH FLOOD      3 S MIDLAND CITY        31.28N 85.50W
04/01/2016                   DALE               AL   911 CALL CENTER

            FLOODING NEAR 1914 COUNTY ROAD 47 WITH VEHICLES STUCK.
            CORRECTED LAT-LON LOCATION

&&

DVD
Local storm report, Apr 1, 1:34 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
134 PM EDT FRI APR 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 PM     FLASH FLOOD      1 N WICKSBURG           31.23N 85.62W
04/01/2016                   HOUSTON            AL   PUBLIC

            PICTURE ON SOCIAL MEDIA OF FLOODING IN THE HUBBARD AND
            LAURA LANE AREA NEAR WICKSBURG ROAD

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 8:52 PM EDTRiver Flood WarningTAEGrady, Thomas5 days
Apr 1, 7:56 AM EDTSevere Thunderstorm WarningTAERandolph34 min
Apr 1, 8:47 AM EDTSevere Thunderstorm WarningTAECalhoun, Clay, Randolph32 min
Apr 1, 4:12 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Lowndes, Thomas and 1 more48 min
Apr 1, 4:45 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Lanier, Lowndes33 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.